Luminal is a potent barbiturate drug that’s classified as a central nervous system (CNS) depressant. The medication was initially synthesized to treat seizures, but it might also be administered in severe cases of anxiety and insomnia. Although the brand version of Luminal has been discontinued in the United States, the generic version, phenobarbital, is still used and approved by the U.S. Food and Drug Administration (FDA). However, it’s widely believed that the side effects outweigh the benefits of use. 

If either Luminal or phenobarbital is used as prescribed, the potential to become addicted is much lower. However, due to its euphoric effects, many people might abuse Luminal and consume them for recreational purposes rather than treating an ailment. In addition, when barbiturates are taken in higher doses than prescribed, the chances of overdose increase dramatically, and so do the risks of becoming dependent or addicted to the drug. 

Barbiturate Overdoses Can Be Deadly

Misusing barbiturates is different from other drugs because of the minimal amounts consumed that can lead to overdose. If you’ve become dependent, you might feel like taking a higher dose to experience the same euphoria you once felt, but barbiturate overdoses could easily result in death. 

One reason barbiturates were largely phased out of prescription pads is because of the severe withdrawal symptoms that occur upon cessation. Without professional medical help, Luminal withdrawal can be intense or lead to fatal outcomes. If you’ve been abusing Luminal, it’s vital that you reach out for professional care.


What Are Luminal Withdrawal Symptoms?

When you take any type of prescription medication for prolonged periods, your body will become tolerant of the effects, meaning the body responds differently than it once did. When this happens, your body will react by needing more of the substance to achieve the desired effects it produced when you started Luminal.

If you abruptly stop using Luminal, you’ll experience withdrawal symptoms, which is proof you’ve developed a chemical dependence on the drug. Those who experience withdrawal symptoms will likely use more Luminal to overcome the uncomfortable withdrawal symptoms. 

The intensity in which you experience Luminal withdrawal symptoms is wholly dependent on several factors unique to you, including the following:

  • Your dietary habits
  • Your overall physical health and well-being
  • Your general mental health
  • The size of your last dose
  • How frequently you used Luminal
  • How long you’ve been taking Luminal
  • Your means of administering the drug
  • If you used Luminal with other drugs or alcohol
  • Your support system at home
  • Your overall home environment

The most common signs of Luminal withdrawal include the following:

  • Shaking
  • Dizziness
  • Nausea
  • Vomiting
  • Twitching muscle
  • Weakness
  • Increased anxiety
  • Inability to sleep
  • Strange and vivid dreams
  • Problems with memory
  • Hallucinations
  • Delirium
  • Seizures

Coping with Luminal Withdrawal 

Luminal is an extremely potent drug, which is why most doctors refuse to prescribe any type of barbiturate. If you’ve been using it through a black market source and you’re ready to stop, you must slowly taper off the medication. By tapering off Luminal, you’ll give yourself the opportunity to lessen the intensity of the withdrawal symptoms.

If you stop all at once, known as cold turkey, you take the risk of developing potentially fatal withdrawal symptoms, such as seizures. You should never detox at home because of the deadly nature of Luminal withdrawal. You should always seek out an accredited medical detox facility to overcome these symptoms. 

While detox for drugs like opioids may administer other opioids to calm the symptoms, there aren’t any FDA-approved medications for Luminal or any barbiturate. However,  some medications will be given to a person in treatment to prevent seizures during withdrawal. Other drugs clinicians may provide will be for insomnia, nausea, vomiting, and anxiety. If you check yourself into a medical detox for Luminal withdrawal, you’ll be monitored around the clock to ensure your safety.

Luminal Withdrawal Timeline

withdrawal-from-luminal

Although Luminal is a short-acting drug, that only means the chemicals will exit your system shortly, and withdrawal symptoms could occur sooner than other longer-acting drugs. However, symptoms could persist for weeks or months after cessation, depending on the factors listed above. Withdrawal symptoms might appear in as little as eight to 12 hours after your last dose. The timeline depends on how heavily you used the drug and if it was done recreationally. 

Although we can’t provide a definitive timeline for Luminal withdrawal, the following serves as a general guide to help understand what you could be facing. 

  • Days 1-3: You’ll find that the first three days of Luminal withdrawal are the most challenging. During this time, you’ll be tested as your body goes through a significant transformation geared toward normalcy. At this point, seizures and other potentially fatal withdrawal symptoms are most likely to occur, meaning you should be in a facility that’s monitoring your health. Other symptoms include dizziness, twitching muscles, vomiting, nausea, anxiety, and vision problems. 
  • Days 4-7: It’s challenging to give a definitive answer regarding withdrawal. Some people report experiencing their worst symptoms on days four through seven. At this stage, seizures are still possible, meaning you should be in a professional detox facility. Other symptoms you’ll experience include sweating, insomnia, anxiety, and depression. 
  • Week 2: At this stage, the majority of those going through Luminal withdrawal will notice their physical symptoms fading away. However, psychological symptoms will just begin, including intense mood swings and severe cravings for Luminal. How long and intensely you experience these symptoms is wholly dependent on how much Luminal you used and for how long. 

If you’re facing the prospect of Luminal withdrawal, you must be under the care of a licensed medical detox team. Substance use professionals are there to help you overcome this challenging period by offering medications that reduce the severity of your withdrawal symptoms that could either be mild or severe. They’ll also be around to provide emotional support as the psychological symptoms take grip.

Luminal Overdose

Consuming larger doses than what is either prescribed or suitable for your body weight can enter dangerous outcomes into the mix. By using the drug solely to get high, you pose the risk of a Luminal overdose. When overdoses aren’t treated by a medical professional, they can lead to permanent effects and death. If you’re concerned about someone using Luminal and want to know the signs of a Luminal overdose, pay attention to the following symptoms below: 

  • Blisters
  • Drowsiness
  • Significant drop in body temperature
  • Slowed breathing
  • Uncontrollable eye movements
  • Loss of coordination

If you’ve observed any of these signs or the person you’re with collapses, won’t wake up, or has a seizure, you must call 911 immediately. You can’t take the risk of letting them sustain permanent damage or dying to wait and see if they’re OK. Assume they’re not, and seek help immediately. You can save a life by making a simple phone call and have first responders arrive with the necessary resources to help the person in question. 

Can You Quit Taking Luminal Cold Turkey?

You should never stop using the drug cold turkey. As discussed above, barbiturate withdrawal produces severe symptoms, only similar to alcohol and benzodiazepines, which we know are extremely dangerous and potentially fatal. For that reason, those facing the prospect of Luminal withdrawal must be medically supervised, especially if you’ve been using the drug recreationally and not having your dosage monitored by a medical professional. 

If you or someone you love is struggling with Luminal addiction and wish to be sober, medical detox programs provide you with a safe, comfortable, and effective means of overcoming this affliction. You’ll be provided with around-the-clock medical care for a period of up to seven days that ensures medical and psychological support. If you were to try this alone, you would likely relapse with a lowered tolerance and overdose in addition to facing dangers. Medical detox is life-saving in many ways. 

Once you complete detox, your journey has just begun. While detox serves a vital purpose, it’s not enough to help you understand the root of your addiction. The purpose of detox is to remove the drug from your system safely, but more treatment awaits you to learn coping mechanisms and the causes behind this affliction. Don’t wait another day to get help.

Tap to GET HELP NOW: (888) 524-5912